Case study for anatomy class! Not a nursing student just taking an extra class?
Case study help! I'm not a nurse just for prereqs for anatomy class?
Case Study (required--answer all questions)
A 68-year-old man with chronic renal failure was in the hospital in serious condition recovering from a heart attack. He had just undergone "balloon angioplasty" to redilate his left coronary artery, and was thus on an "npo" diet (i.e. he was not allowed to have food or drink by mouth). He received fluid through an intravenous (IV) line. Late one night, a weary nurse who was on the 11th hour of a 12-hour shift came into the patient's room to replace the man's empty IV bag with a new one. Misreading the physician's orders, he hooked up a fresh bag of IV fluid that was "twice-normal" saline rather than "half-normal" saline (in other words, the patient starting receiving a fluid that was four times saltier than it should have been). This mistake was not noticed until the following morning. At that time, the man had marked pitting edema around the sacral region and had inspiratory rales ("wet-sounding crackles") at the bases of the lungs on each side. He complained that it was difficult to breathe as well. Blood was drawn, revealing the following:
Na+ 157 mEq / liter (Normal = 136-145 mEq / liter)
K+ 4.7 mEq / liter (Normal = 3.5-5.0 mEq / liter)
C1- 101 mEq / liter (Normal = 96-106 mEq / liter)
A chest x-ray revealed interstitial edema in the lungs.
1.Most dissolved substances in the blood plasma can easily move out of the bloodstream and into the interstitial fluid surrounding the cells. Will the nurse's mistake increase or decrease the "saltiness" of the interstitial fluid?
2. Given your knowledge of osmosis, will this cause the cells in the body to increase or decrease in size? Explain your answer.
3. Why does this patient have pitting edema and inspiratory rales?
4.How would this increase in salt load affect the patient's blood-aldosterone level? In your answer, explain the function of the hormone aldosterone.
5.Can you think of any other normal mechanisms that the body has to control salt and water balance? How might they react in this situation?
6.What symptoms might result from hypernatremia ("high blood-sodium" level)?
7. How is this patient's interstitial edema in the lungs affected by his already-weakened heart?
- ClareLv 41 decade agoBest Answer
2.Decrease water will move out of the cells
3. Fluid will be moving out of the cells into the interstitial spaces causing edema and fluid to collect in the lungs
4. Decreased aldosterone levels.The stretch receptors located in the atria of the heart. If decreased blood pressure is detected, the adrenal gland is stimulated by these stretch receptors to release aldosterone, which increases sodium resorption from the urine, sweat, and the gut. This causes increased osmolarity in the extracellular fluid, which will eventually return blood pressure toward normal.
5. i)renin-angiotensin system: Reduced renin
ii)sympathetic nerves:Anxiety increases aldosterone,
iii)baroreceptors:Less stimulation due to reduced bp
6.lethargy, weakness, irritability, and edema.With more severe elevations of the sodium level, seizures and coma may occur.(158mEq / liter are considered high)
7.Heart failure is also associated with ode ma and difficulty in breathing. The extra fluid may cause the heart to fail.
That's what i would put anyway.Source(s): Renin Angio-tensin system diagram: http://upload.wikimedia.org/wikipedia/commons/a/a2...
- 1 decade ago
I have tried every diet known to mankind but nothing worked as well as acai berry. I appreciate they say that pills do not work, however they sure worked for me, and they have been featured on CNN too. There is a free trial going on right now at http://dequls.mykeepfitpro.info , give it a try, what have you got to lose?
- DeannaLv 44 years ago
Funeeeeeeeeeeeeeeeeeeeey Ha Ha Ha ha
- How do you think about the answers? You can sign in to vote the answer.
- 5 years ago
what was the diagnosis and treatment?